Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 4, 2004, 3:57 PM CDT for Lauderdale County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 3:57 PM CDT (20:57 UTC)
- Expired
- Jul 4, 2004, 4:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The radar
The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 11:35 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| Jul 4, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KHUN 042057
SVRHUN
ALC077-042130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
* UNTIL 430 PM CDT
* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FLORENCE...MOVING EAST AT 25 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FLORENCE.
KILLEN.
WIND GUSTS TO 65 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU
ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 3493 8770 3491 8729 3491 8729 3477 8731
3481 8735 3482 8738 3480 8745 3483 8751
3483 8757 3477 8774
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 4, 2:40 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 240 PM CDT SUN JUL 4 2004 .DISCUSSION... REGIONAL RADARS SHOWING A LINE OF STRONG/SEVERE STORMS EXTENDING FROM MARTIN TN TO CORINTH MS TO NEW ALBANY MS. THIS LINE OF STORMS IS FEEDING OF MID 70S DWPTS AND SBCAPES BETWEEN 3-4 KJ/KG. WATER VAPOR IMAGERY AND PROFILER DATA ALSO SHOWS A DISTINCT S/W TROUGH APPROACHING THE MS RIVER WITH A 40-50 KT MID LEVEL SPEED MAX PUSHING ACROSS SRN MO. ALTHOUGH THE LOW LEVEL MASS CONVERGENCE IS FAIRLY WEAK AND THE LINE HAS SHOWN SOME WEAKENING TREND OVER THE LAST 30 MINS...THE FORCING ALONG THE COLD POOL SHOULD BE SUFFICIENT TO SUSTAIN THE CONVECTIVE LINE FOR A WHILE LONGER. ON ITS CURRENT COURSE...THE STORMS WILL CLEAR THE REGION BEFORE SUNSET AND WILL TAPER POPS ACCORDINGLY. WITH CLEARING SKIES...HIGH DWPTS AND POTENTIAL FOR WET GROUNDS (IF LINE HOLDS TOGETHER)...WILL MENTION FOG FOR OVERNIGHT. U/L HEIGHTS WILL RISE ACROSS THE SERN QUARTER OF THE NATION OVER THE NEXT SEVERAL DAYS AND THIS WILL HELP TO LIMIT PRECIP CHCS TO THE ISOLD CATEGORY. TEMPS WILL ALSO RISE TO ABOVE CLIMO VALUES FOR THE FIRST TIME IN A WHILE...AND COMBINED WITH DWPTS IN THE LOWER 70S...WILL PRODUCE HI VALUES NEAR 100 MON/TUE AFTNS. LONGER TERM (WEDNESDAY THROUGH SUNDAY)...THE PRIMARY STORM TRACK WILL RETURN TO THE NORTHERN TIER OF THE CONUS OVER THIS PERIOD AS A LOW AMPLITUDE RIDGE POSITIONS ITSELF FROM NRN MEXICO TO THE SERN US COAST. THE GFS CONTINUES TO INDICATE A FROPA IN THE WED/WED NIGHT TIME FRAME...BUT THE LAST ECMWF AND 12KM ETA STALLS THIS FEATURE NORTH OF THE TN VLY. GIVEN THE UPPER FLOW PATTERN...AM INCLINED TO TREND TOWARD THE ECMWF.ETA12 SOLUTION. HOWEVER...THE FAIRLY LOW AMPLITUDE NATURE OF THE UPPER RIDGE SHOULD HELP KEEP TEMPS FROM GETTING TOO FAR OUT OF CONTROL LATE THIS WEEK AND WILL TREND TOWARD THE MID RANGE OF THE ENSEMBLE OUTPUT (I.E. AROUND 90F FOR HIGHS MOST OF THE WEEK). WILL ALSO CONTINUE WITH THE HIGHEST POPS FOR WED INTO EARLY THU WITH PASSAGE OF WEAK S/W TROUGH...AND THEN CARRY ISOLD DIURNAL POPS FOR REMAINDER OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 73 92 73 92 / 50 20 10 20 SHOALS 73 93 74 91 / 40 20 10 20 CULLMAN 72 93 73 92 / 50 20 10 20 FAYETTEVILLE 72 92 73 91 / 50 20 10 20 FT PAYNE 70 92 71 91 / 50 20 10 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...SEVERE THUNDERSTORM WATCH UNTIL 4 PM FOR LAWRENCE...LAUDERDALE ...COLBERT AND FRANKLIN COUNTIES. TN...NONE. && 15
Hazardous weather outlook, Jul 4, 3:45 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 345 PM CDT SUN JUL 4 2004 ALZ001>010-016-TNZ076-096-097-051000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 345 PM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A COMPLEX OF THUNDERSTORMS MOVING INTO NORTHWEST ALABAMA LATE THIS AFTERNOON WILL SWEEP ACROSS THE REGION THROUGH EARLY EVENING. AT THIS TIME...IT APPEARS THAT THE HIGHEST THREAT FOR SEVERE WEATHER WILL BE ACROSS FAR NORTHERN ALABAMA AND SOUTHERN TENNESSEE...AND THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN 3:30 PM AND 7 PM THIS EVENING. THE PRIMARY THREAT WITH THESE STORMS WILL BE STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE LIKELY WITH THIS COMPLEX AS WELL. COMBINED WITH RECENT RAINFALL...ISOLATED CASES OF FLASH FLOODING CANNOT BE RULED OUT... ESPECIALLY ACROSS NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. DRY CONDITIONS ARE EXPECTED FOR EARLY NEXT WEEK. AFTERNOON TEMPERATURES WILL CLIMB INTO THE LOWER 90S BOTH MONDAY AND TUESDAY... WITH EXPECTED HEAT INDICES EXCEEDING 100 DEGREES. A MORE TYPICAL SUMMERTIME PATTERN WILL DEVELOP BY THE MIDDLE AND LATTER PORTIONS OF THE WORK WEEK...WITH ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS A POSSIBILITY EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATE THIS AFTERNOON INTO THIS EVENING. BCC/CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:54 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 66 min |
| Jul 4, 3:09 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 66 min |
| Jul 4, 3:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 46 min |
| Jul 4, 4:03 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 57 min |
| Jul 4, 4:47 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 58 min |
| Jul 4, 5:06 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.